Customize your JAMA Network experience by selecting one or more topics from the list below.
Copyright 2006 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2006
A 46-year-old African American woman was referred to 1 of us (J.P.C.) for evaluation and treatment of a vasculopathy in November 2003. She had been well until October 2003, when, following an upper respiratory tract infection, she developed painful lesions on her calves. She had been treated with a short course of oral prednisone by the referring dermatologist, which resulted in minimal improvement. Review of the pathologic specimen, which was obtained by the referring dermatologist, confirmed a noninflammatory vasculopathy in which there was plugging of multiple small cutaneous vessels with a proteinaceous material. Laboratory evaluation revealed a monoclonal spike on protein electrophoresis and a positive qualitative cryofibrinogen finding. Findings from complete blood cell count and comprehensive chemical analysis were normal, and findings for anticardiolipin antibody, antineutrophilic cytoplasmic antibody, and hepatitis C antibody were negative.
Physical examination on referral revealed an obese African American woman with a reticulated pattern of erythematous to violaceous, superficially necrotic, and ulcerated papules and plaques on the posterior aspect of the calves and medial aspect of the thighs. Further testing with immunofixation electrophoresis revealed an IgG monoclonal paraprotein with κ light-chain specificity of which 98% was a type I cryoglobulin. Analysis of a bone marrow biopsy specimen revealed a clonal plasma cell expansion occupying 5% to 6% of the specimen. A chest radiograph, skeletal survey, and computed tomography scan of the chest and abdomen were unremarkable.
She was initially treated with oral mycophenolate mofetil, 1 g twice daily, which was eventually increased to 1.5 g twice daily, but after 3 months of therapy, there was little improvement, and the mycophenolate mofetil treatment was discontinued. In May 2004, she continued to have painful ulcerations on her calves, which were debilitating (Figure 1).
Cryoglobulinemic vasculitis before thalidomide therapy, on initial evaluation. Note that there are reticulated violaceous papules coalescing to form plaques, with superficial ulcerations on the bilateral lower extremities.
Our patient continued to develop painful cutaneous ulcerations in the presence of a type I cryoglobulin but without evidence of myeloma. We sought a corticosteroid-sparing therapy for control of her debilitating disease. Our patient did not fulfill the diagnostic criteria for multiple myeloma because she lacked 2 or more of the criteria, which are (1) bone marrow containing more than 30% plasma cells; (2) plasmacytoma found on tissue biopsy specimen; (3) monoclonal globulin spike on serum protein electrophoresis; (4) IgG level peak greater than 3.5 g/dL; or (5) urine protein electrophoresis greater than 1 g/24 h. Her hematologic diagnosis was monoclonal gammopathy of undetermined significance with borderline marrow plasmacytosis, type I cryoglobulinemia, and an abnormal κ light chain.
In August 2004, we began treatment with oral thalidomide, 50 mg at bedtime. At her 2-week follow-up appointment, she showed no improvement and complained of generalized pain and constipation, but at her 1-month follow-up appointment, her leg lesions had improved, and there were no new ulcerations. In addition, the reticulated pattern had lessened dramatically. Within 2 months of beginning therapy, her legs were completely healed (Figure 2), her constipation was manageable, and the thalidomide dose was reduced to 50 mg every other night. Over the ensuing 10 months of follow-up, control of her disease has been maintained with low-dose thalidomide therapy without evidence of toxic effects. In May 2005, repeated hematologic evaluation revealed continued presence of monoclonal protein at the same level as May 2004, with an abnormal κ light chain still present.
Resolved vasculitis after 2 months of thalidomide therapy. Note the resolution of her superficial ulcerations, with only postinflammatory hyperpigmentation remaining.
Cryoglobulinemia refers to the presence of 1 or more immunoglobulins that precipitate at temperatures below 37°C and redissolve on rewarming.1 Cryoglobulinemia is classified into 3 types based on immunochemical characteristics of the paraprotein. Type I is a monoclonal immunoglobulins that does not have a rheumatoid factor component. It is most often associated with Waldenstrom macroglobulinemia, lymphoma, and multiple myeloma, but it may be associated with monoclonal gammopathy of undetermined significance, as occurred in our patient.2 Because type I cryoglobulins do not easily activate complement, patients with type I are asymptomatic until the level of cryoglobulinemia is sufficiently high to cause hyperviscosity syndrome.2 Type II and type III are both mixed polyclonal IgG and polyclonal IgM, which have rheumatoid factor antibodies that bind to the Fc fragment of IgG.
Vasculopathy (due to a plugging of small vessels with the paraprotein) or vasculitis (due to an inflammatory reaction) may complicate cryoglobulinemia.1,2 Vasculitis is much more common in patients with either type II or III cryoglobulinemia, whereas a noninflammatory vasculopathy tends to occur in patients with type I cryoglobulinemia, as occurred in our patient.
There are a variety of cutaneous manifestations that might be present with a type I cryoglobulinemia, including palpable purpura, ischemic necrosis, cutaneous ulcerations, livedo reticularis infarctions, cold urticaria, inflammatory macules and papules, Raynaud phenomenon, scarring of the nose, pinnae, fingertips, and toes, and hyperkeratotic spicules on acral surfaces.1
Treatment options for patients with type I cryoglobulinemia occurring in the setting of monoclonal gammopathy of undetermined significance include systemic corticosteroid therapy with or without alkylating agents or nucleoside analogue–based therapies.2 Plasmapheresis has been used in severe or life-threatening cases of cryoprecipitation or serum viscosity syndrome.2,3 Rituximab, bortezomib (a proteasome inhibitor), and thalidomide have also been used successfully in some patients.2
Recently, thalidomide has been used for the treatment of myeloma as well as a variety of disorders associated with paraproteinemia.4-7 Thalidomide has anti-angiogenic, immunomodulatory, and anti-inflammatory properties.4 In patients with myeloma, thalidomide is believed to act through its antiproliferative effects, including its inhibition of angiogenesis and plasma cell adhesion, induction of plasma cell apoptosis, and stimulation of cell-mediated antimyeloma immunity.4 It has been used as a single agent or in combination with corticosteroids or chemotherapeutic agents. Responses in patients with myeloma affect the level of plasmacytosis and paraproteinemia in patients with myeloma. Thalidomide has also been used to treat patients with macroglobulinemia and cryoglobulinemia who develop symptoms due to hyperviscosity.2 However, its mechanism of action in this setting has not been well worked out. Our patient responded, but the level of her cryoglobulin did not change. Perhaps the effects of thalidomide in our patient occurred at the site of vasculopathy and are related to its anti-inflammatory properties.
Adverse effects of thalidomide include peripheral neuropathy, sedation, constipation, rash, musculoskeletal effects, neutropenia, and, rarely, deep venous thrombosis and toxic epidermal necrolysis when taken with dexamethasone. After 2 months of therapy, our patient's leg lesions had completely resolved, and she complained only of mild constipation and generalized pain and weakness. Her response has continued for 10 months under treatment with low-dose thalidomide. Based on this patient's response, thalidomide should be considered when treating a patient with cutaneous vasculopathy owing to type I cryoglobulinemia.
Clinicians, residents, and fellows are invited to submit cases of challenges in management and therapeutics to this section. Cases should follow the established pattern. Manuscripts should be prepared double-spaced with right margins nonjustified. Pages should be numbered consecutively with the title page separated from the text (see Instructions for Authors for information about preparation of the title page). Clinical photographs, photomicrographs, and illustrations must be sharply focused and submitted as separate JPG files with each file numbered with the figure number. Material must be accompanied by the required copyright transfer statement (see Instructions for Authors). Preliminary inquiries regarding submissions for this feature may be submitted to George J. Hruza, MD (email@example.com). Manuscripts should be submitted via our online manuscript submission and review system (http://manuscripts.archdermatol.com).
Correspondence: Jeffrey P. Callen, MD, Division of Dermatology, Department of Medicine, 310 E Broadway, Louisville, KY 40202 (firstname.lastname@example.org).
Financial Disclosure: None reported.
Disclaimer: Dr Callen is associate editor for the Archives of Dermatology; he was not involved in the editorial evaluation or decision to accept this article for publication.
Accepted for Publication: July 25, 2005.
Author Contributions:Study concept and design: Callen. Acquisition of data: Callen and Sampson. Analysis and interpretation of data: Callen and Sampson. Drafting of the manuscript: Sampson. Critical revision of the manuscript for important intellectual content: Callen. Study supervision: Callen.
Sampson A, Callen JP. Thalidomide for Type 1 Cryoglobulinemic Vasculopathy. Arch Dermatol. 2006;142(8):972–974. doi:10.1001/archderm.142.8.972